The Ramanujan Journal

, Volume 48, Issue 1, pp 131–149 | Cite as

Statistics and characterization of matrices by determinant and trace

  • Emre AlkanEmail author
  • Ekin Sıla Yörük


Answering a question of Erdös, Komlós proved in 1968 that almost all \(n\times n\) Bernoulli matrices are nonsingular as \(n\rightarrow \infty \). In this paper, we offer a new perspective on the question of Erdös by studying \(n\times n\) matrices with prime number entries in an almost all sense. Precisely, it is shown that, as \(x\rightarrow \infty \), the probability of randomly choosing a nonsingular \(n\times n\) matrix among all \(n\times n\) matrices with prime number entries that are \({\le }x\) is 1. If A is a unitary matrix, then it is well known that \(|{\det } A|=1\). However, the converse is far from being true. As a remedy of this defect, we search for necessary and sufficient conditions for being a unitary matrix by teaming up determinant with trace. In this way, we are led to simple characterizations of unitary matrices in the set of normal matrices. The question of which nonsingular commuting complex matrices with real eigenvalues have the same characteristic polynomial is formulated via determinant and trace conditions. Finally, through a study of eigenvectors, we obtain new characterizations of Hermitian and normal matrices. Our approach to proving these results benefits from a modular interpretation of nonsingularity and the spectral theorem for normal operators together with equality cases of classical inequalities such as the arithmetic–geometric mean inequality and the Cauchy–Schwarz inequality.


Matrices with prime number entries Prime numbers in progressions Almost all Determinant Trace Unitary matrix Hermitian matrix Normal matrix 

Mathematics Subject Classification

11N13 15B36 15A57 


  1. 1.
    Alkan, E.: Multiplicative number theory with applications to modular forms and enumeration of groups. PhD thesis, University of Wisconsin, Madison (2003)Google Scholar
  2. 2.
    Alkan, E.: Nonvanishing of Fourier coefficients of modular forms. Proc. Am. Math. Soc. 131, 1673–1680 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Alkan, E.: On the sizes of gaps in the Fourier expansion of modular forms. Can. J. Math. 57, 449–470 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Alkan, E., Zaharescu, A.: On the gaps in the Fourier expansion of cusp forms. Ramanujan J. 16, 41–52 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Dǎnescu, A., Vâjâitu, V., Zaharescu, A.: Unimodular matrices whose entries are squares of those of a unimodular matrix. Rev. Roum. Math. Pures Appl. 46, 419–430 (2001)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Davenport, H.: Multiplicative Number Theory. Graduate Texts in Mathematics, vol. 74, 3rd edn. Springer, New York (2000)Google Scholar
  7. 7.
    Erdös, P., Wintner, A.: Additive arithmetical functions and statistical independence. Am. J. Math. 61, 713–721 (1939)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Erdös, P., Kac, M.: The Gaussian law of errors in the theory of additive number theoretic functions. Am. J. Math. 62, 738–742 (1940)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Griffiths, D.J.: Introduction to Quantum Mechanics, 2nd edn. Prentice Hall, Pearson (2005)Google Scholar
  10. 10.
    Hardy, G.H., Ramanujan, S.: The normal order of prime factors of a number \(n\). Quart. J. Math. 48, 76–92 (1917)zbMATHGoogle Scholar
  11. 11.
    Hoffman, A.J., Taussky, O.: A characterization of normal matrices. J. Res. Nat. Bur. Stand. 52, 17–19 (1954)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Komlós, J.: On the determinant of \((0,1)\) matrices. Stud. Sci. Math. Hung. 2, 7–21 (1967)zbMATHGoogle Scholar
  13. 13.
    Komlós, J.: On the determinant of random matrices. Stud. Sci. Math. Hung. 3, 387–399 (1968)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Lang, S.: Linear Algebra. Undergraduate Texts in Mathematics, 3rd edn. Springer, New York (1987)CrossRefGoogle Scholar
  15. 15.
    Neukirch, J.: Algebraic Number Theory. Grundlehren der mathematischen Wissenschaften (A Series of Comprehensive Studies in Mathematics), vol. 322. Springer, Berlin (1999)Google Scholar
  16. 16.
    Newman, M.: Two classical theorems on commuting matrices. J. Res. Nat. Bur. Stand. B 71B, 69–71 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Serre, J.P.: A Course in Arithmetic. Graduate Texts in Mathematics, vol. 7. Springer, New York (1973)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.Department of MathematicsKoç UniversitySarıyerTurkey
  2. 2.Department of PhysicsKoç UniversitySarıyerTurkey

Personalised recommendations